Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online

What causes strained throat with fullness in ear and pain on sneezing?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2496 Questions
Question
I have had what feels like a strained throat for the last 6+ weeks. Not constant, but regularly. My right ear feels full and when I sneeze, the right side of my throat has a sharp pain in it. What do you think could cause this. Is this a symptom of throat/laryngeal cancer? I ask as I am a smoker and I have had a cough for the last while and I constantly have to clear my throat. Thanks.
Posted Fri, 31 Jan 2014 in Ear, Nose and Throat Problems
 
 
Answered by Dr. Sumit Bhatti 23 minutes later
Brief Answer: Unlikely to be cancer. Detailed Answer: Hi, Thank you for your query. 1. The symptoms that you describe are unlikely to be related to a throat or laryngeal cancer. These give rise to additional progressive symptoms such as change in voice, difficulty in swallowing, blood in the sputum and so on. 2. The best way to rule out any cancer, infection or inflammation is to get a videolaryngoscopy done. 3. There are many causes for the fullness in the ear and pain in the throat while sneezing. Common causes for these are allergy, post nasal drip, sore throat, acid reflux (cough and frequent throat clearing), eustachian tube dysfunction, referred pains and neuralgias. These are all treatable by medication. 4. This would be a good time to quit smoking. 5. Your dizziness and disorientation may also be due to gastritis, acid reflux and as a side effect of Zoplicone. I hope I have answered your query. If you have any further questions I will be available to answer them. Regards.
Above answer was peer-reviewed by
 
Follow-up: What causes strained throat with fullness in ear and pain on sneezing? 3 hours later
I saw a doctor some time ago about the throat issue, they took a swab and sent it for lab testing. I have not heard anything back. 1. Is there any over the counter medications you would suggest or recommend that i can take to relieve these symptoms? 2. In regards to smoking, i have tried the patch many times, i have tried the gum, etc and zyban. None seem to really work. What would you suggest i do for this? 3. A doctor told me before that i have some form if issue with my right eustachean tube. Is there anything that can be done for this? Thank you!
 
 
Answered by Dr. Sumit Bhatti 6 hours later
Brief Answer: As below: Detailed Answer: Hi, Thank you for writing back. 1. Throat swab result is usually available in 3-5 days. It may easily be repeated again. 2. OTC medications will be medicated gargles and lozenges. The rest of the medication will require a prescription form a local physician. You may try household remedies such as turmeric in warm milk. 3. The best way is to quit smoking suddenly and resist the urge to smoke again. The body soon adapts. 4. The are tests for evaluating Eustachain Tube Dysfunction (ETD). Get an ear, nose examination and a Tympanometry (Impedance Audiumetry) done and share the results here. I hope I have answered your query. If you have any further questions I will be available to answer them. Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Treatment/Therapy
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor